Research Article

Heparin induced thrombosis: an important complication of heparin prophylaxis for thromboembolic disease in surgery.

BMJ 1993; 307 doi: https://doi.org/10.1136/bmj.307.6895.53 (Published 03 July 1993) Cite this as: BMJ 1993;307:53
  1. J B Hunter,
  2. R J Lonsdale,
  3. P W Wenham,
  4. S P Frostick
  1. Department of Orthopaedic and Accident Surgery, Queen's Medical Centre, Nottingham.

    Abstract

    Heparin induced thrombocytopenia with thrombosis, or the "white clot syndrome," is a rare but recognised complication of heparin therapy. The syndrome is idiosyncratic, immune mediated, and not dose dependent and therefore is equally likely to occur with prophylactic and therapeutic heparin dosage regimens. Despite published reports on the subject we were alarmed that many surgeons who regularly use heparin to prevent or treat thrombosis were unaware that heparin can induce thrombotic complications in susceptible patients. We present three typical case histories, a brief discussion of the condition, and some guidelines on its prevention and treatment.